[Skip to Navigation]
Article
June 1967

Chloramphenicol: Topical Application in the Middle Ear

Author Affiliations

Burlington, Vt
From the Division of Otolaryngology, College of Medicine, and the Department of Psychology, University of Vermont, Burlington, Vt.

Arch Otolaryngol. 1967;85(6):682-684. doi:10.1001/archotol.1967.00760040684017
Abstract

WHEN USED judiciously, chloramphenicol has proven to be one of the most effective of the broad spectrum antibiotics. Since its introduction in 1948, a number of deleterious side effects have been documented and appropriate precautions have been recommended for its use. The hematopoietic complications have been the primary concern in the use of this drug and most physicians are now well aware of these effects. Not as well known, however, are the problems of central and peripheral neurological toxicity which occur with chloramphenicol therapy. Joy et al1 reported optic and peripheral neuritis, while Mortimer2 reports bilateral atrophy of the optic systems resulting from its use. In a case reported by Gargye and Dutta3 abnormally high doses of chloramphenicol resulted in complete nerve deafness.

In many clinics and hospitals chloramphenicol is being applied to the middle ear, in powder form, both through perforations of the tympanic membrane and

Add or change institution
×